Kansas, 2007

Tornado and Hail in Kansas, May 31, 2007

May 31, 2007 · NWS GID · 26 events in 3 counties and zones

Severe thunderstorms blasted through north-central Kansas. These storms produced hail, strong winds, and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
$2.8 million
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms blasted through north-central Kansas. These storms produced hail, strong winds, and a brief tornado. Hail up to golf ball and baseball in size was driven by winds of 60 to 70 mph. The worst damage was reported around the Smith Center area. A couple of outbuildings were destroyed in Smith Center and siding was damaged by the wind driven hail. North of town, crops were strip or mowed down by the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:50 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 11:50 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CDT THU MAY 31 2007

.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU MAY 31 2007/

DISCUSSION...FORECAST CONCERN CONTINUES TO BE CHANCES OF PRECIP THE
NEXT COUPLE OF DAYS...ALONG WITH CHANCE OF SEVERE THIS AFTERNOON
INTO TONIGHT.

WATER VAPOR IMAGERY AND PROFILER NETWORK SHOW UPPER LOW CONTINUING
TO SIT AND SPIN OVER THE NDAK/SDAK BORDER. MODELS IN FAIR AGREEMENT
THAT THIS SYSTEM WILL FINALLY BEGIN AN EASTWARD PUSH ON SATURDAY.
IN THE MEANTIME...WE WILL CONTINUE TO SEE AREAS OF DPVA ROTATE
AROUND THE BACKSIDE OF THE LOW AND ACROSS NEB/KS. FIRST ONE JUST NOW
ENTERING THE SOUTHERN NEB PANHANDLE WITH LIGHTNING STRIKES AND
COOLING CLOUD TOPS NOTED.  THUS WILL LEAVE IN CHANCE OF RAIN THIS
MORNING ACROSS THE CWA. AS WE GET INTO THE AFTERNOON...THE CHANCE
FOR SEVERE WEATHER INCREASES AS WE WARM UP.  CAPES INCREASE TO OVER
1000 J/KG AND 0-8 KM SHEAR IMPRESSIVE FROM 45KTS NORTH TO 80KTS
SOUTH. MOISTURE RETURN WILL BE LAGGING A BIT AT LOW LEVELS AS
DEWPOINTS CURRENTLY IN THE UPPER 40S/LOWER 50S INTO CENTRAL KS.
EXPECT MID 50 DEWPOINTS FOR MOST OF OUR CWA BY MID AFTERNOON.  WITH
LOW FREEZING LEVELS EXPECT HAIL TO BE THE MAIN THREAT.  BY LATE
AFTERNOON ALSO EXPECT THUNDERSTORMS TO FIRE OUT WEST AND FORM AN
MCS. THIS SHOULD TRACK SE ACROSS KS ACCORDING TO CORFIDI VECTORS.
HOWEVER NAM SHOWING LOW LEVEL JET FIRING UP TO 30-40 KTS WITH BEST
SPEED CONVERGENCE OVER THE KS PART OF OUR CWA. THUS WILL GO WITH
HIGHEST POPS IN THAT AREA ALTHOUGH A SECONDARY CONVERGENCE AREA AT
850MB IS POSSIBLE ALONG THE INVERTED SURFACE BOUNDARY IN THE NW
PART OF THE CWA SO EXPECT TSTMS THERE AS WELL.  WILL NOT ISSUE ANY
FLASH FLOOD WATCHES AT THIS TIME DUE TO THE SCATTERED NATURE OF THE
EXPECTED CONVECTION IN THE NORTH AND THE UNCERTAINTY OF THE MCS
TRACK IN THE SOUTH. SURFACE FRONT EVENTUALLY PUSHES THROUGH THE AREA
ON FRIDAY WHICH SHOULD BRING AN END TO THE RAIN FOR THE MOST PART
ALTHOUGH A LITTLE WRAP AROUND PRECIP IS STILL POSSIBLE INTO THE
EARLY PART OF THE WEEKEND.

06Z RUN OF THE NAM JUST NOW COMING IN FOCUSES MORE ON THE NORTHERN
ACTIVIVTY NOTED ABOVE WHICH WOULD MEAN THE HEAVIER RAIN WOULD OCCUR
ACROSS THE NEB PART OF THE CWA. THIS WILL NEED TO BE MONITORED BY
THE DAY SHIFT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 31, 11:17 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1217 PM CDT THU MAY 31 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1217 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL
BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH.
ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE
AREAS OF FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO
PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN
POSSIBLE AT LEAST THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 12:42 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
142 PM CDT THU MAY 31 2007

NEZ082-311930-
FURNAS-
142 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWESTERN FURNAS COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LEBANON TO LEBANON TO OBERLIN...AND MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 150 PM CDT
  HENDLEY BY 205 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Phillips

When
May 31, 2:07 PM CST
Where
Phillips County, 1 mi W of Prairie View
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.830, -99.589

Tornado, Phillips

When
May 31, 2:10 PM CST to 2:12 PM CST
Where
Phillips County, 1 mi W of Prairie View
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Newspaper
Coordinates
39.830, -99.589

A tornado briefly sat down west of Prairie View in western Phillips County. A photograph of the twister was published in the Phillips County Review newspaper. It was also featured on CNN news. This tornado caused no damage.

Funnel Cloud, Phillips

When
May 31, 2:20 PM CST
Where
Phillips County, 1 mi W of Phillipsburg
Reported by
Law Enforcement
Coordinates
39.750, -99.339

Hail, Phillips

When
May 31, 2:20 PM CST
Where
Phillips County, 1 mi W of Woodruff
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.000, -99.439

Hail, Phillips

When
May 31, 2:20 PM CST to 2:30 PM CST
Where
Phillips County, 8 mi NE of Phillipsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.832, -99.214

Hail, Phillips

When
May 31, 2:45 PM CST
Where
Phillips County, Agra
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.770, -99.120

Hail, Phillips

When
May 31, 2:45 PM CST
Where
Phillips County, 4 mi N of Phillipsburg
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.808, -99.320

Hail, Phillips

When
May 31, 2:50 PM CST
Where
Phillips County, 1 mi NE of Agra
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.780, -99.107

Hail, Phillips

When
May 31, 2:56 PM CST
Where
Phillips County, 5 mi NW of Agra
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.821, -99.186

Hail, Smith

When
May 31, 2:57 PM CST
Where
Smith County, 3 mi NE of Kensington
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.801, -98.990

Hail, Phillips

When
May 31, 3:00 PM CST
Where
Phillips County, 5 mi NW of Phillipsburg
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.801, -99.386

Hail, Smith

When
May 31, 3:10 PM CST
Where
Smith County, 4 mi NW of Kensington
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.811, -99.083

Hail, Smith

When
May 31, 3:11 PM CST to 3:15 PM CST
Where
Smith County, Smith Center
Measured
1 in hail
Property damage
$10,000
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
39.780, -98.780

Hail, Smith

When
May 31, 3:13 PM CST
Where
Smith County, 11 mi NW of Smith Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.892, -98.926

Hail, Smith

When
May 31, 3:15 PM CST
Where
Smith County, Lebanon
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
39.820, -98.550

Thunderstorm Wind, Smith

When
May 31, 3:15 PM CST
Where
Smith County, Smith Center
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$150,000
Reported by
NWS Storm Survey
Coordinates
39.780, -98.780

Hail, Phillips

When
May 31, 3:15 PM CST
Where
Phillips County, 4 mi NE of Phillipsburg
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.791, -99.267

Hail, Smith

When
May 31, 3:15 PM CST
Where
Smith County, 1 mi NW of Smith Center
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.790, -98.793

Hail, Smith

When
May 31, 3:25 PM CST
Where
Smith County, 1 mi S of Kensington
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.755, -99.030

Thunderstorm Wind, Smith

When
May 31, 3:29 PM CST
Where
Smith County, Smith Center
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.780, -98.780

Thunderstorm Wind, Smith

When
May 31, 3:33 PM CST
Where
Smith County, 1 mi S of Lebanon
Measured
52 kt (60 mph) estimated gust
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
39.806, -98.550

Hail, Smith

When
May 31, 3:35 PM CST
Where
Smith County, 2 mi NW of Smith Center
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.800, -98.807

Hail, Smith

When
May 31, 3:40 PM CST
Where
Smith County, 3 mi NW of Smith Center
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Public
Coordinates
39.811, -98.820

Hail, Smith

When
May 31, 3:57 PM CST
Where
Smith County, 4 mi NW of Smith Center
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.821, -98.833

Hail, Jewell

When
May 31, 4:00 PM CST
Where
Jewell County, Burr Oak
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Jewell

When
May 31, 4:22 PM CST
Where
Jewell County, 3 mi S of Lovewell Res
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.837, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36981, 37017, 36979, 36982, 36985, 36987, 37630, 37644, 37637, 36989, 37625, 37639, 36991, 36999, 37002, 37007, 37633, 37654, 37641, 37008, 37010, 37657, 37652, 37648, 37003, 37005.